Alert archive / Texas / Tornado Warnings in 2007
Tornado Warning 62, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Oct 17, 2007, 12:06 AM CDT for Armstrong County, Randall County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 12:06 AM CDT (05:06 UTC)
- Expired
- Oct 17, 2007, 12:30 AM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 12:25 AM CDT | HAIL 0.75 | 7 Ene Palo Duro Canyon, TX | HEAVY RAIN AND A FEW HAILSTONES UP TO PENNY SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 170506 TORAMA TXC011-381-170530- /O.NEW.KAMA.TO.W.0062.071017T0506Z-071017T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1206 AM CDT WED OCT 17 2007 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS... SOUTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1230 AM CDT * AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH OF PALO DURO CANYON...OR ABOUT 16 MILES SOUTHEAST OF CANYON... MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... PALO DURO CANYON BY 1220 AM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR CENTRAL TEXAS. LAT...LON 3506 10161 3502 10137 3478 10159 3478 10183 TIME...MOT...LOC 0506Z 219DEG 28KT 3483 10170 $$ JJB
1 follow-up statement
000 WWUS54 KAMA 170519 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1219 AM CDT WED OCT 17 2007 TXC011-381-170530- /O.CON.KAMA.TO.W.0062.000000T0000Z-071017T0530Z/ RANDALL TX-ARMSTRONG TX- 1219 AM CDT WED OCT 17 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR WEST CENTRAL ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES... AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STRONGEST ROTATION WAS LOCATED NEAR PALO DURO CANYON...OR ABOUT 17 MILES EAST OF CANYON...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PALO DURO CANYON... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR CENTRAL TEXAS. LAT...LON 3506 10161 3502 10137 3478 10159 3478 10183 TIME...MOT...LOC 0519Z 219DEG 28KT 3491 10162 $$ JJB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 16, 9:32 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 16, 9:32 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
932 PM CDT TUE OCT 16 2007
.UPDATE...
SEEING A FEW SHOWERS BEGINNING TO DEVELOP OVER THE NORTHEAST TX
PANHANDLE AND EASTERN/NORTHEASTERN NM THIS EVENING. THE ONLY CHANGES
TO PREVIOUS FORECAST WERE TO REMOVE TEMPORAL WORDING FROM THE TONIGHT
PERIOD AND BUMP UP POPS LATER TONIGHT JUST SLIGHTLY. OTHERWISE...THE
REMAINDER OF FORECAST LOOKS RIGHT ON TRACK AND NO OTHER CHANGES NEEDED.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 709 PM CDT TUE OCT 16 2007/
AVIATION...
SFC WINDS SLOWLY STARTING TO BACK DOWN WITH RECENT OBS SHOWING AROUND 15KT
IN KAMA AND KDHT. MAY NEED TO AMEND CURRENT TAFS IF WINDS CONTINUE
THE DOWNWARD TREND. WINDS WILL ONCE AGAIN INCREASE TOMORROW AFTERNOON
AS THE SFC GRADIENT TIGHTENS. WINDS MAY BE A BIT STRONGER TOMORROW
WITH SUSTAINED WINDS BETWEEN 25KT AND 30KT. CIGS MAY DROP AGAIN
OVERNIGHT...BUT WITH DRIER AIR ACROSS THE WESTERN AND NORTHERN
PANHANDLES...THINKING THE BEST CHANCE FOR IFR CIGS WILL OCCUR AT KAMA
BETWEEN 09Z AND 12Z. PRECIP MAY ALSO BE AN ISSUE OVERNIGHT TONIGHT.
THE UPPER LEVEL TROUGH WILL APPROACH THE PANHANDLES
TONIGHT...PROVIDING ENOUGH LIFT TO GENERATE THUNDERSTORMS. TIMING AND
LOCATIONS ARE STILL UNCERTAIN SO DECIDED TO LEAVE PRECIP OUT OF TAFS.
WOULD FAVOR KAMA WITH STORMS FORMING AFTER 03Z. BUT APPEARS MOST OF
THE PRECIP WILL REMAIN ACROSS THE EASTERN CWA.
JJB
PREV DISCUSSION... /ISSUED 355 PM CDT TUE OCT 16 2007/
DISCUSSION...
RATHER ANEMIC MOISTURE PLUME APPROACHING FROM THE SOUTH THIS
AFTERNOON...WITH CU FIELD BEGINNING TO INVADE THE PANHANDLES. AIR IS
VERY DRY...BUT WITH APPROACHING SHORTWAVE TROF...AND IMPROVING
DYNAMICS TONIGHT AS MIDLEVEL JET APPROACHES...ELEVATED THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE. HAVE ADJUSTED POPS A BIT FOR TONIGHT...
WITH BEST MOISTURE EXPECTED TO MATERIALIZE OVER EASTERN ZONES AHEAD
OF SFC TROF LATE TONIGHT. BEST CHANCES FOR STORMS SHOULD BE LATE
TONIGHT AS FORCING IS MAXIMIZED IN COMBINATION WITH MOISTURE. MAY SEE
A COUPLE OF HAILSTORMS IN THE AMPLY SHEARED ENVIRONMENT...BUT THESE
SHOULD BE ELEVATED IN NATURE.
AS STRONG SYSTEM TRANSLATES ACROSS THE AREA...DRY SLOT WILL REDUCE
MOISTURE EVEN FURTHER...WITH DEEP MIXING OF STRONG WINDS TO THE
SURFACE. WILL NEED TO MONITOR CONDITIONS FOR WIND ADVISORY CRITERIA...
BUT AT THIS TIME...HAVE KEPT WINDS BENEATH CRITERIA WEDNESDAY.
CONTINUED SLIGHT CHANCE POPS IN THE MORNING ON WEDNESDAY BEFORE
WIDESPREAD DRYING ENSUES...AND RETAINED MINIMAL POPS AS COLD POOL
ALOFT TRANSLATES ACROSS THE AREA...SHOULD A SHOWER OR TSTM DEVELOP IN
ASSOCIATION WITH THIS FEATURE.
COOLER AIR GRAZES THE AREA ON THURSDAY BEFORE A RETURN TO WARMER
TEMPERATURES FRIDAY AND SATURDAY. NEXT SIGNIFICANT SYSTEM NEARS ON
SUNDAY. A SUBSTANTIAL COLD FRONT WILL PUSH THROUGH THE PANHANDLES
SUNDAY AFTERNOON AND EVENING...WITH A MIDLEVEL SYSTEM TO THE WEST.
MODELS ARE STILL EXTREMELY DISPARATE REGARDING THEIR SOLUTIONS FOR
THE NEXT SYSTEM...WITH THE GFS A BIT MORE PROGRESSIVE THAN THE
ECMWF...WHICH CLOSES OFF THE SYSTEM AND SPINS IT AROUND THE ROCKY
MOUNTAIN AREA FOR SEVERAL DAYS. GIVEN UNCERTAINTY...AND APPARENT
STRENGTH OF THE FRONT...WHICH WILL USHER IN MUCH COOLER AND DRIER
AIR...HAVE CONTINUED IDEA FROM PREVIOUS SHIFT OF GENLY DRY FORECAST
IN THE EXTENDED PERIODS...WITH ONLY SLIGHT CHANCE TSRA AS COLD FRONT
DISPLACES MEAGER MOISTURE SUNDAY AND SUNDAY NIGHT.
OF CONCERN IN THE EXTENDED PERIODS IS THE POTENTIAL FOR TEMPERATURES
APPROACHING FREEZING. HAVE INCLUDED MINIMA IN THE LOW 30S DAYS 7 AND
8 AS EXTREMELY DRY AIR...LIGHT WINDS...AND CLEARING SKIES IN POST
FRONTAL AIRMASS ARE EXPECTED TO MAXIMIZE RADIATIONAL COOLING.
KRAMAR
FIRE WEATHER...
ACTIVE FIRE WX PERIOD FOR THE REMAINDER OF THE WEEK AS POTENT UPPER
SYSTEM MOVES THROUGH...BRINGING VERY DRY AIR...TEMPERATURES ABOVE
NORMAL...AND STRONG AND GUSTY WESTERLY WINDS. FIRE WEATHER WATCH WILL
BE ISSUED THIS PACKAGE FOR WEDNESDAY AFTERNOON AND EVENING...AND WILL
NEED TO BE CONSIDERED FOR SUBSEQUENT DAYS AS WELL...GIVEN FORECASTED
HUMIDITIES AT OR BELOW 15 PERCENT FOR MUCH OF THE AREA...AND WINDS
EXPECTED NEAR OR ABOVE 20KT.
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
RANDALL...ROBERTS...SHERMAN.
OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
11/14Hazardous weather outlook, Oct 16, 9:37 PM CDT, 2 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 937 PM CDT TUE OCT 16 2007 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 937 PM CDT TUE OCT 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO-THIRDS OF THE OKLAHOMA PANHANDLE...AS WELL AS THE SOUTHEAST THREE-FOURTHS OF THE TEXAS PANHANDLE THROUGH TONIGHT. A FEW STORMS MAY REACH SEVERE LEVELS...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON... WINDY AND WARM CONDITIONS WILL RESULT IN AN INCREASED FIRE DANGER. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY AND SUNDAY NIGHT. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. BROST
In the hours before
Special weather statement, Oct 16, 11:04 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1104 PM CDT TUE OCT 16 2007 TXZ016-017-170430- DEAF SMITH TX-RANDALL TX- 1104 PM CDT TUE OCT 16 2007 ...STRONG THUNDERSTORM IN EASTERN DEAF SMITH AND RANDALL COUNTIES... AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BUFFALO LAKE MOVING NORTHEAST AT 35 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. JJB
Local storm report, Oct 16, 11:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT TUE OCT 16 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1131 PM HAIL 7 WSW AMARILLO 35.16N 101.93W
10/16/2007 M1.50 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER 00033
BROSTLocal storm report, Oct 16, 11:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1133 PM CDT TUE OCT 16 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL 6 NW AMARILLO 35.26N 101.89W
10/16/2007 M1.75 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER 00034
BROSTLocal storm report, Oct 16, 11:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT TUE OCT 16 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1139 PM HAIL 8 NNW AMARILLO 35.31N 101.87W
10/16/2007 M1.00 INCH POTTER TX TRAINED SPOTTER
TRAINED SPOTTER NEAR RIVER ROAD OR THE SOUTHWEST PART
OF ROLLING HILLS
&&
EVENT NUMBER 00035
KJSLocal storm report, Oct 17, 12:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1206 AM CDT WED OCT 17 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 12 SW AMARILLO 35.08N 101.97W
10/16/2007 M1.50 INCH RANDALL TX TRAINED SPOTTER
&&
EVENT NUMBER 00036
KJSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 11:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 49 min |
| Oct 16, 11:47 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Randall | 58 min |
| Oct 17, 12:11 AM CDT | Tornado Warning | AMA | Randall | 34 min |
| Oct 17, 12:16 AM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 44 min |
| Oct 17, 12:47 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 58 min |
| Oct 17, 12:49 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 56 min |
| Oct 17, 2:03 AM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 41 min |
Nearby
Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.